Hail, Mitchell
- When
- April 2, 11:58 PM CST to April 3, 12:04 AM CST
- Where
- Mitchell County, 0.9 mi SE of Loraine
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.410, -100.710
A report of dime size hail was received from mPING.
A strengthening frontal boundary intersecting with a dryline over far eastern portions of the Permian Basin, resulting in strong to severe thunderstorms during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strengthening frontal boundary intersecting with a dryline over far eastern portions of the Permian Basin, resulting in strong to severe thunderstorms during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 2, 11:40 PM CST, 18 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Midland/Odessa TX 1240 AM CDT Thu Apr 3 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1239 AM CDT Thu Apr 3 2025 - Strong winds, blowing dust, and critical fire weather conditions will impact portions of west and southwest Texas today. - Rain chances increase late this week and into the weekend. The best chances of measurable rainfall are over southeast New Mexico/the Permian Basin during the Friday night through Saturday afternoon timeframe. - Freezing temperatures are possible across much of the area Sunday morning. && .SHORT TERM... (This afternoon through Thursday night) Issued at 201 PM CDT Wed Apr 2 2025 Current satellite imagery and surface observations show a cold front moving through central Texas. A longwave mid-level trough also continues to progress across the western half of the US and will be prevalent to our west throughout the short-term period. Tonight, shortwave troughing in the entrance region of the longwave system translates across West Texas. The shortwave trough will provide some lift and very limited low-level moisture across the northeastern Permian Basin late tonight into early tomorrow morning. Guidance has lackadaisical surface dewpoints during this timeframe spanning from the upper 30s to lower 40s being the highest amounts across Mitchell and Scurry counties due to the dryline situated further to the east. High resolution deterministic and HREF guidance depicts 'inverted V'forecast sounding for these areas. These type of soundings are associated with a damaging wind threat if a storm does occur. Storms will be inhibited from developing given the limited low- level moisture along with little to no instability. Low (25-30%) rain chances with a rumble of thunder or two are anticipated for the same areas from 4-7am. Low temperatures tomorrow morning are forecasted to generally range in the mid 40s to upper 50s. Tomorrow, the mid-level trough continues to approach the region. Dry conditions and near normal temperatures reaching the mid 60s to lower 80s regionwide are expected throughout the day, thanks to dry slotting. Rain chances are back heading into Thursday night as another shortwave trough pushes a cold front into the region. The cold front will provide lift and pull moisture further westward. Areas across the eastern Permian Basin are anticipated to have the greater chance of seeing rain showers especially after midnight as the cold front comes through. Guidance is fairly uncertain with these amounts ranging from 0.05-0.5" from least- case scenario to most-case scenario, while areas further west are expected to receive less rainfall (0.01-0.15") or no rainfall at all. Low temperatures are forecasted to slightly dip a couple of degrees cooler generally spanning from the lower 40s to mid 50s Friday morning. Lamberson && .LONG TERM... (Friday through Tuesday) Issued at 201 PM CDT Wed Apr 2 2025 Models are getting into better agreement for a rain "event" coming up to end the week and into the weekend. The main questions remain where exactly the rain will fall and how much. Friday morning it appears the best rain chances will be terrain aided convection in southeastern New Mexico as well as storms developing eastern Permian Basin just west of an old stationary front over the Big Country of Texas. Southwesterly flow aloft favors storm training in a SW-NE direction meaning some areas will get good rainfall while others get none. The rain should diminish for a short time early Friday afternoon before increasing again Friday evening in SE NM, the western PB, and upper Trans Pecos as the upper low gets nearer to the CWA. Upper flow aloft becomes more westerly Friday night helping push the showers and storms farther east and giving the central PB and lower Trans Pecos better rain chances. It is by this time that the best chance for good (0.25"-0.50" or more) widespread rainfall amounts will occur. The surface winds are chaotic during this time. As stated earlier, the front that moved through the area last night hangs up to our east and becomes stationary providing a light continuing northerly or easterly flow through Saturday. This along with rain cooled temperatures gives the impression of a frontal passage, but we will not actually get a cold front through until during the day on Saturday. Rain is expected to diminish Saturday morning before increasing again as lift from behind the cold front is enhanced by the upper low which by now will be overhead. However while rain chances increase behind the cold front, dewpoints will be dropping as a colder and drier airmass moves into West Texas and eastern New Mexico meaning rainfall amounts will be lighter. So while the likely rainfall chances in the forecast for Saturday on the surface appear nice, in all likelihood it will be a light post frontal rain or possibly even drizzle that will be measured in a few tenths. Still, we will take anything we can get. Highs behind the cold front on Saturday will only be in the 40s and 50s, mainly north of I-10, and in the 60s and 70s farther south. After frontal passage the entire area will be in the 50s and 60s on Sunday. Lows Sunday morning may be the last shot at freezing temperatures for the season with most of the area expected to drop below freezing. Sensitive plants will need protection from these temperatures but road conditions should be fine since ground temperatures are high enough that slick roads should not be a problem. Even in northern Lea County where a rain and snow mix is possible, road conditions are not expected to be a problem. The upper low moves east early next week leaving us under a drier, northwesterly upper level flow. Temperatures climb back up to near normal by Wednesday with highs reaching the 70s to lower 80s. Hennig && .AVIATION... (06Z TAFS) Issued at 1239 AM CDT Thu Apr 3 2025 VFR conditions prevail at all terminals. Winds are forecast to generally be out of the northeast at most sites, with speeds of 10kts or less. There are chances of rain at all sites towards the end of this period, but have left out of TAFS due to uncertainty of exact locations showers will develop. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 50 63 46 / 10 60 50 80 Carlsbad 69 46 58 39 / 10 40 70 60 Dryden 88 58 81 51 / 0 40 20 60 Fort Stockton 81 53 69 46 / 10 40 40 60 Guadalupe Pass 60 43 52 37 / 10 30 60 50 Hobbs 70 45 58 37 / 10 50 70 70 Marfa 75 46 68 40 / 10 10 50 50 Midland Intl Airport 76 51 63 45 / 10 50 30 70 Odessa 75 51 63 45 / 10 50 30 70 Wink 76 50 64 43 / 10 40 60 60 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...11 LONG TERM....10 AVIATION...55
Special Weather Statement
National Weather Service Midland/Odessa TX
1226 AM CDT Thu Apr 3 2025
TXZ053-030600-
Mitchell TX-
1226 AM CDT Thu Apr 3 2025
...A STRONG THUNDERSTORM WILL IMPACT MITCHELL COUNTY THROUGH 100 AM
CDT...
At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Lake Colorado City State Park, or 19 miles
southwest of Colorado City, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Colorado City Airport, Loraine, Cuthbert, Lake Colorado City,
Champion Creek Reservoir, Westbrook, Lake Colorado City State Park,
Buford, and Colorado City.
This includes Interstate 20 between mile markers 201 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 10094 3208 10107 3211 10118 3252 10107
3252 10085 3249 10066 3243 10066
TIME...MOT...LOC 0526Z 208DEG 42KT 3217 10106
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
21Special Weather Statement
National Weather Service Midland/Odessa TX
1256 AM CDT Thu Apr 3 2025
TXZ052-053-030645-
Mitchell TX-Howard TX-
1256 AM CDT Thu Apr 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MITCHELL AND HOWARD
COUNTIES THROUGH 145 AM CDT...
At 1255 AM CDT, Doppler radar was tracking a strong thunderstorm near
Big Spring, moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Big Spring Country Club, Sand Springs, Vincent, Coahoma, Forsan, Big
Spring McMahon-Wrinkle Airpark, Luther, Elbow, and Big Spring.
This includes Interstate 20 between mile markers 172 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3209 10134 3209 10162 3252 10147 3252 10108
TIME...MOT...LOC 0555Z 208DEG 53KT 3218 10148
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
21The San Angelo radar (KSJT), 117 km away, was scanning. The volume nearest the first event began at 05:56 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A report of dime size hail was received from mPING.
A report from the public of nickel to quarter size hail on the east side of Big Spring.
A maximum wind gust of 61 MPH was observed at the West Texas Mesonet site, 3SSW Snyder, and it was associated with a microburst.
A maximum wind gust of 80 MPH was observed at the West Texas Mesonet site, 3E Snyder, and it was associated with a microburst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243424, 1243426, 1243427, 1243428.